Slideshows Images Quizzes

Copyright © 2018 by RxList Inc. RxList does not provide medical advice, diagnosis or treatment. See additional information.

CDC Warning: Fentanyl-Related Fatalities, Seizures Rising

The Centers for Disease Control and Prevention (CDC) has issued an alert about increases in fentanyl drug confiscations and fentanyl-related overdose fatalities.

Reports from the National Forensic Laboratory Information System, a program of the Drug Enforcement Administration's (DEA's) Office of Diversion Control, indicate a significant increase in the total number of fentanyl drug seizures reported by forensic laboratories around the country from 2012 to 2014.

There were 618 such seizures in 2012, 945 in 2013, and 4585 in 2014.

More than 80% of drug seizures in 2014 (3790) were concentrated in 10 states. Ohio had by far the highest number (1245), which was almost twice as many as occurred in Massachusetts (630). Pennsylvania was next with 419 seizures. Maryland, New Jersey, Kentucky, Virginia, Florida, New Hampshire and Indiana were also on the "top 10" list.

The number of states reporting 20 or more fentanyl seizures every 6 months is also increasing, according to the CDC's Health Alert Network advisory. From July to December 2014, 18 states reported 20 or more fentanyl drug seizures. In contrast, six states reported 20 or more fentanyl drug seizures during the same period in 2013.

Fentanyl, a synthetic and short-acting opioid analgesic, is 50 to 100 times more potent than morphine. It is approved for managing acute or chronic pain associated with advanced cancer.

Illicit Manufacturing

Although pharmaceutical fentanyl can be diverted for misuse, most cases of fentanyl-related morbidity and mortality have been linked to illicitly manufactured fentanyl and fentanyl analogues, known as nonpharmaceutical fentanyl (NPF).

NPF is sold illicitly for its heroinlike effect and is often mixed with heroin and/or cocaine ― sometimes without the user's knowledge ― to increase its euphoric effects. Although NPF-related overdoses can be reversed with naloxone (multiple brands), a higher dose or multiple doses may be required to revive a patient, owing to the high potency of NPF.

The recent increases in fentanyl-related seizures raise serious concerns for public health, given the possibility that such seizures are a proxy for increased overdose risk. In March of this year, the DEA issued a nationwide alert identifying fentanyl as a threat to public health and safety.

This was followed by a DEA National Heroin Threat Assessment Summary, which noted that from late 2013 to the end of 2014, several states reported spikes in overdose deaths due to fentanyl and its analogue, acetyl-fentanyl.

Most of the more than 700 fentanyl-related overdose deaths reported during this period were attributable to illicitly manufactured fentanyl — not diverted pharmaceutical fentanyl — that was mixed with either heroin or other diluents and sold as a highly potent substance, sometimes under the street name "China White."

The true number of fentanyl-related overdose deaths, however, is probably higher, because many coroners' offices and state crime laboratories do not test for fentanyl or its analogues unless given a specific reason to do so, according to the DEA report.

In addition, recent data suggest that fentanyl-related fatalities have increased in states reporting large increases in fentanyl seizures. Two of the top five seizure states, Ohio and Maryland, have reported sharp increases in fentanyl-related deaths in 2014.

CDC Recommendations

In addition to alerting healthcare providers, public health departments, first responders, and others to possible additional fentanyl-related seizures and overdoses, the CDC advisory makes recommendations for improving detection of fentanyl-related overdose outbreaks.

For example, the CDC suggests that public health departments explore methods for more rapidly detecting outbreaks and that they use existing surveillance systems, such as medical examiner data, emergency medical services data, or near-real-time emergency department data.

It also suggests that in situations of dramatically increased opioid overdoses, consideration be given to asking emergency departments to report fatal and nonfatal opioid overdose cases to them within 48 hours and to engaging local poison control centers to help track and treat patients.

The CDC suggests that medical examiners and coroners screen for fentanyl in suspected opioid overdose cases in regions reporting increases in fentanyl seizures, fentanyl-related overdose fatalities, or unusually high spikes in heroin or unspecified drug overdose fatalities.

It also recommends that these experts screen specimens from fatal drug overdose deaths using an enzyme-linked immunosorbent assay (ELISA) with the capacity to detect fentanyl.

The CDC said law enforcement personnel can play an important role in identifying and responding to increases in the distribution and use of illicitly manufactured fentanyl.

It also advises investigating officers to consider their potential exposure to fentanyl through skin and/or inhalation of aerosolized drug and to use appropriate safety precautions and personal protective equipment.

The CDC would also like law enforcement agencies to share data on fentanyl and acetyl-fentanyl drug seizures with local health departments, coroners, and medical examiners.

QUESTION

Medically speaking, the term "myalgia" refers to what type of pain? See Answer
References
SOURCE:

Cite this article: CDC Warning: Fentanyl-Related Fatalities, Seizures Rising. Medscape. Oct 26, 2015.

Health Solutions From Our Sponsors